Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

August 8, 2021Chatham County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 8, 2021, 3:44 PM EDT for Chatham County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 3:44 PM EDT (19:44 UTC)
Expired
Aug 8, 2021, 4:15 PM EDT
In force
31 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 64 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

738 
WWUS82 KCHS 081944
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
344 PM EDT Sun Aug 8 2021

GAZ119-SCZ048-051-082015-
Coastal Chatham-Coastal Jasper-Beaufort-
344 PM EDT Sun Aug 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...

At 344 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Forest Beach to
Bellinger Hill Area, and moving southeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. All outdoor activities should 
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Tybee Island, Fort Pulaski National
Monument, Bellinger Hill Area, Wilmington Island, Forest Beach and
Whitemarsh Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3202 8100 3220 8104 3223 8077 3215 8069
      3212 8072 3207 8083 3200 8083
TIME...MOT...LOC 1944Z 333DEG 15KT 3217 8082 3214 8100 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:00 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 8, 2:00 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
200 PM EDT Sun Aug 8 2021

.SYNOPSIS...
High pressure will prevail across the area through much of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The upper level trough axis stretches from Pennsylvania down
through the Carolinas into Georgia with a well defined short-
wave center spinning along the North/South Carolina border.
Surface high pressure is building along the Appalachians to the
Gulf with a stalled boundary extending through the Carolinas
into southern Georgia. Deep layer moisture axis (PWAT > 2
inches) has been shunted just offshore.

The upper trough axis and aforementioned short-wave circulation
will slowly slip eastward across the region today to just off
the coast this evening. Daytime heating will destabilize things
a bit with MLCAPE values building to 1000-1500 J/Kg, perhaps a
bit more. Combination of modest background forcing for ascent
with the trough, sea breeze development and any old boundaries
lurking about should kick off some showers/thunderstorms as we
head into the afternoon. Initially along the coast, with
convection pushing inland through the afternoon. As is typical
for this time of year, some localized heavy rainfall remains a
possibility in areas that the thunderstorms hover over for an
extended period of time. High temperatures may actually hit
normal (~90 degrees) across our entire area today.

Convection lingers into this evening before ending by the
overnight. Some fog will again be possible, particularly for
areas that do see rainfall today/evening.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
What remains of a mid-upper lvl trough will slowly shift further
northeast and offshore Monday before high pressure strengthens
across the Atlantic, then spreads across the Southeast United States
through mid week. With a typical summertime pattern taking shape,
few to scattered showers/thunderstorms are possible each day,
primarily triggered by a sea breeze circulation shifting inland
during afternoon into early evening hours. Ample low-lvl moisture
will be in place, but overall instability is rather modest and shear
is quite weak, suggesting mainly diurnally driven showers and pulse
type thunderstorms. Overnight periods should remain mainly dry. High
temps should be near normal each day, peaking in the mid-upper 80s
near the coast to lower 90s inland. Overnight lows will remain mild,
generally ranging in the low-mid 70s inland to upper 70s at the
beaches.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Very little change is expected to the overall pattern through late
week while broad high pressure extends from the Atlantic and
prevails across the region. There are hints of an upper lvl low
approaching the Florida/Georgia coast late week and perhaps a front
approaching from the northwest early next week, suggesting a slight
uptick in precip coverage, but overall confidence in timing of these
features and local impacts is quite low. Regardless, conditions
should be typical of a summertime pattern across the Southeast
United States through much of the week with scattered showers and
thunderstorms possible each afternoon and early evening, mainly
associated with an inland moving seabreeze. Overnight periods should
remain drier due to diurnal heat loss. High temps will remain near
normal, peaking around 90 degrees away from the beaches. Lows will
remain mild, ranging in the low-mid 70s away from the coast each
night.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z TAFs: Convection has developed across our area it's expected
to last until ~23Z. We have VCTS as all of the TAF sites and
will amend to add a TEMPO if radar trends show extremely likely
restrictions to the TAF sites. Otherwise, the convection will
dissipate this evening. The MOS indicates increased
probabilities of fog overnight. We kept the TAFs simple, with
MVFR due to MIFG from 08-15Z. This will need to be adjusted with
future TAFs.

Extended Aviation Outlook: Brief flight restrictions possible at
CHS/JZI/SAV terminals due to showers/thunderstorms each afternoon
into early evening hours. Otherwise, VFR conditions should prevail
at the terminals through midweek.

&&

.MARINE...
Today and Tonight: South to southwest winds 5 to 15 knots will
continue with seas 2 to 3 feet, except near the coast where
development of a sea breeze by afternoon will turn winds more
onshore. Some showers/storms will be found in the marine zones
this morning. The risk of waterspouts is rapidly dropping as
this convection moves further offshore and out of our area.

Monday through Friday: Atlantic high pressure will build over the
waters and remain the dominate weather feature through late week,
although a weak upper lvl low could help produce greater
thunderstorm coverage across local waters heading into the weekend.
Given the pattern, expect conditions to remain well below small
craft advisory levels. In general, south-southeast to south-
southwest winds will peak near 10-15 kt each day, highest near the
coast as a sea breeze circulation develops and shifts inland each
afternoon. Seas will average no higher than 2-3 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...
MARINE...
Hazardous weather outlook, Aug 8, 4:34 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
434 AM EDT Sun Aug 8 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-091000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
434 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-091000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
434 AM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 8, 3:42 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
342 PM EDT Sun Aug 8 2021

GAZ116>119-138-139-082015-
Coastal Liberty-Coastal Chatham-Inland Liberty-Inland Chatham-Inland
Bryan-Coastal Bryan-
342 PM EDT Sun Aug 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY AND
CHATHAM COUNTIES...

At 341 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Keller to near
Coffee Bluff, and moving southeast at 15 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Coffee Bluff, Windsor Forest, Montgomery, Vernonburg, Fort
Mcallister, Belfast, St. Catherines Island and Keller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3164 8116 3186 8133 3192 8126 3193 8123
      3193 8122 3194 8119 3197 8112 3186 8094
      3171 8110 3169 8110
TIME...MOT...LOC 1941Z 316DEG 13KT 3182 8124 3188 8112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 8, 3:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
344 PM EDT Sun Aug 8 2021

GAZ119-SCZ048-051-082015-
Coastal Chatham-Coastal Jasper-Beaufort-
344 PM EDT Sun Aug 8 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM, BEAUFORT AND
JASPER COUNTIES...

At 344 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Forest Beach to
Bellinger Hill Area, and moving southeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Tybee Island, Fort Pulaski National
Monument, Bellinger Hill Area, Wilmington Island, Forest Beach and
Whitemarsh Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3202 8100 3220 8104 3223 8077 3215 8069
      3212 8072 3207 8083 3200 8083
TIME...MOT...LOC 1944Z 333DEG 15KT 3217 8082 3214 8100

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:46 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston119 min
Aug 8, 3:47 PM EDTSpecial Marine WarningCHS118 min
Aug 8, 4:23 PM EDTAreal Flood AdvisoryCHSCharleston48 min
Aug 8, 3:25 PM EDTAreal Flood AdvisoryCHSBryan, Chatham, Liberty82 min
Aug 8, 3:42 PM EDTSpecial Weather StatementCHSChatham33 min
Aug 8, 4:09 PM EDTSpecial Weather StatementCHSChatham36 min
Aug 8, 4:12 PM EDTSpecial Weather StatementCHSLiberty33 min
Aug 8, 4:40 PM EDTSpecial Weather StatementCHSMcIntosh35 min
Aug 8, 5:14 PM EDTSpecial Weather StatementCHSMcIntosh16 min
Aug 8, 5:55 PM EDTAreal Flood AdvisoryCHSBulloch58 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.